Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Does Albuterol make your child crazy? What are your experiences with Albuterol or Zopenex?

My son is 15mos and was on the syrup form of Albuterol. He is already pretty energetic but this medicine made him crazy. I'm trying to find out as much as I can before we go back to the doctor.

Answer Question
 
Elatedmommie

Asked by Elatedmommie at 9:05 PM on Apr. 13, 2009 in Health

Level 1 (0 Credits)
Answers (7)
  • My daughter was on the inhaler and did fine with it at 3.5 months. I would speak to your dr about it.
    brailynsmama08

    Answer by brailynsmama08 at 9:06 PM on Apr. 13, 2009

  • The liquid form of Albuterol made my son react like this. Crazy, hyper, couldn't sit still. Xopenex through the nebulizer was better. Good luck.
    mamaada

    Answer by mamaada at 9:10 PM on Apr. 13, 2009

  • i use xeponex through the nebulizer when my son gets chest colds because he can't breath. he is 16 months and does well on it.
    proudmama1207

    Answer by proudmama1207 at 9:29 PM on Apr. 13, 2009

  • My son uses a nebulizer with the albuterol solution , he's been using it since he was 3 and it doesn't make him hyper, etc... Maybe you're giving your child too much.
    4x4mum

    Answer by 4x4mum at 10:08 PM on Apr. 13, 2009

  • My son was on the Albuterol liquid and it made him really hyper for about 20 minutes after taking it. He would run up and down the hallway like the Energizer Bunny. We took him off of it. The liquid is much different than the inhaler. The nebulizer is different too. My son did fine on the inhaler, just not the liquid. I doubt you are giving your child too much, talk to his doctor before giving him anymore.
    tyfry7496

    Answer by tyfry7496 at 10:20 PM on Apr. 13, 2009

  • I'm planning on asking for a different form if she plans on keeping him on the Albuterol. I read that the syrup has to pass through the blood stream and the whole body before it reaches the lungs which is why it has such intense side effects at times but the other forms go directly to the lungs requiring less of the med and treating the problem quicker.
    Elatedmommie

    Answer by Elatedmommie at 10:40 PM on Apr. 13, 2009

  • It can cause jitters and a boost of energy (at least does in me), so if your child was already energetic then it could make him seem "crazy" when it's in full effect which should be max a 2-4 hours after usage (if his reaction is longer than there may be something else happening).  To be honest if you can have him on something else with him acting this way he may feel more comfortable on a different prescription and it sounds like it may give you peace of mind.  For me, I'm stuck with albuterol, but take only in emergencies as I'm on other inhalers to keep my asthma from getting out of control.

    Knightquester

    Answer by Knightquester at 11:07 PM on Apr. 13, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN